Georgia, 2011Hail and Lightning Strike in Georgia, July 3, 2011
July 3, 2011 · NWS FFC · 3 events in 3 counties and zones
The strong subtropical upper ridge over the southern plains remained in place. However, the eastern extremity of the upper ridge across the mid-south was beginning to weaken as a short wave moved southeast through the Ohio and into the Eastern Tennessee Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The strong subtropical upper ridge over the southern plains remained in place. However, the eastern extremity of the upper ridge across the mid-south was beginning to weaken as a short wave moved southeast through the Ohio and into the Eastern Tennessee Valley. A moist, hot, unstable air mass remained in place across the southeast U.S. The more favorable synoptic environment allowed for increased coverage of diurnal showers and thunderstorm activity. Frequent cloud-to-ground lightning was observed form most of these storms. Isolated storms in west central and central Georgia became severe and produced quarter to half-dollar-sized hail during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 3, 2:43 PM EST, 52 minutes earlier.
Area forecast discussion, Jul 3, 2:43 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT SUN JUL 3 2011
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
PRIMARY CONCERN IN THE SHORT TERM IS COVERAGE AND INTENSITY OF
CONVECTION EACH DAY. STAGNANT H5 PATTERN DOES NOT APPEAR TO BE
LETTING UP ANY TIME SOON. EVEN MEDIUM RANGE MODELS OFFER LITTLE
HOPE. REALLY NOT MUCH TO SAY OTHER THAN DIURNAL AFTERNOON AND
EVENING CONVECTION EXPECTED EACH DAY. A FEW STORMS WILL EXCEED
SEVERE LEVELS BUT NOT BY MUCH WITH VERY WEAK VERTICAL WIND SHEAR.
FOR TUES THRU WED OR THURS...THERE IS SOME HOPE THAT MORE
WIDESPREAD MOISTURE AND CLOUDS ASSOCIATED WITH WEAK POSITIVELY
TILTED WAVE CURRENTLY OVER THE MID MISSISSIPPI VALLEY WILL LIMIT
INSTABILITY TO KEEP INTENSITY DOWN...ALTHOUGH COVERAGE OF STORMS
WILL PROBABLY INCREASE. WAVE PROGGED TO SAG SLOWLY INTO THE
SOUTHEAST BEGINNING WED WHERE IT SIMPLY BECOMES A STATIONARY H5
TROF AXIS. MEAN RH PROGS INDICATE PLENTY OF MOISTURE AND A FAIR
AMOUNT OF LIFT THIS TIME OF YEAR WITH THIS TROF. VERY GOOD
AGREEMENT WITH THIS FEATURE IN ALL SHORT AND MED RANGE MODELS. IF
THIS PATTERN VERIFIES...WILL LIKELY SEE 40-60 PCT COVERAGE OF
STORMS AND A LITTLE COOLER MAX TEMPS FROM TUES ON.
USED MET/PERSISTENCE BLEND FOR MIN TEMPS AND BIAS ADJUSTED MAV/MET
BLEND FOR MAX TEMPS BASED ON RUNNING 30 DAY VERIFICATION SCORES.
LARGE MAV BIASES SEEN WITH MAX TEMPS AT AHN..RMG...GVL AND PDK.
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
PER REASONING ABOVE...HAVE CHANGED LITTLE IN GOING FCST. LOOKS
QUITE REASONABLE GIVEN 12Z GFS/ECMWF. MED RANGE MODELS DO SHOW A
LARGE AREA OF TROPICAL MOISTURE ASSOCIATED WITH WEAK WAVE ON
WESTERN PERIPHERY OF ATLANTIC E-W ORIENTED UPPER RIDGE BY LATE
THIS WEEK. THIS DEEP MOISTURE PROGGED TO MOVE INTO SE GA BY SAT
AND COULD SPREAD INTO THE STATE OVER THE WEEKEND. GIVEN THE
ALREADY MOIST PATTERN WITH WEAK STATIONARY H5 TROUGH STILL IN
PLACE AT THAT TIME...DOUBT THAT ADDITIONAL TROPICAL MOISTURE
WOULD CHANGE THE FCST MUCH. BEYOND THE 7 DAY FCST...SOME HINT THAT
UPPER RIDGE OVER THE CENTRAL CONUS WILL BUILD AND EXPAND...MORE SO
WITH THE 12Z GFS. BUT DOES NOT APPEAR TO BE A PATTERN BREAKER.
SNELSON
&&
.AVIATION...
18Z UPDATE... CU BREAKING OUT ACROSS THE METRO AREA...WITH SOME
TSRA DEVELOPING. HAVE MOVED TEMPO TSRA TO BEGIN AT 19Z ACROSS THE
METRO SITES... BUT DELAYED IT UNTIL 20Z FOR MCN/CSG. WINDS
GENERALLY LGT AND VRB BUT FAVOR SOUTHWEST. SURFACE WEAKNESS
SHIFTING THIS EVENING MAY ALLOW WINDS TO GO BRIEFLY SOUTHEAST
ESPECIALLY AT AHN/MCN BUT SHOULD BE SOUTHWEST AGAIN TOMORROW. SOME
BRIEF MVFR FOG POSSIBLE AT TYPICAL SITES...ESPECIALLY WITH RAIN.
EXPECT AFTERNOON CONVECTION AGAIN ON MONDAY...SO HAVE INCLUDED
PROB30 FOR ATL.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON TIMING OF CONVECTION.
MEDIUM TO HIGH ON WINDS.
HIGH ON ALL OTHER ELEMENTS.
TDP
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 70 95 71 93 / 20 40 30 40
ATLANTA 74 93 73 91 / 20 40 30 40
BLAIRSVILLE 66 88 66 86 / 10 50 40 40
CARTERSVILLE 69 94 70 92 / 10 40 40 40
COLUMBUS 74 94 74 94 / 30 40 30 40
GAINESVILLE 72 93 72 90 / 20 50 40 40
MACON 70 94 71 95 / 30 30 20 30
ROME 69 95 70 94 / 10 40 40 40
PEACHTREE CITY 70 92 70 92 / 30 40 30 40
VIDALIA 70 94 72 93 / 10 20 20 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
13
Hazardous weather outlook, Jul 3, 10:55 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 AM EDT SUN JUL 3 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1155 AM EDT SUN JUL 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING ACROSS NORTH AND CENTRAL GEORGIA...MAINLY NORTH OF A LINE
FROM CUSSETA TO MACON TO AUGUSTA.
.SYNOPSIS...
INTERACTIONS BETWEEN UPPER LEVEL DISTURBANCES AND A WEAK SURFACE
TROUGH MEANDERING ACROSS NORTH GEORGIA WILL CREATE CONDITIONS FOR
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND
EVENING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH...AND LOCALLY HEAVY RAINS.
.DISCUSSION...
AN AREA OF MID AND UPPER LEVEL HIGH PRESSURE TO THE WEST CONTINUES
TO PROVIDE AN ACTIVE NORTHERLY FLOW...WITH WEAK UPPER LEVEL
DISTURBANCES TRAVERSING THE PEACH STATE FROM THE NORTH. A SURFACE
TROUGH MEANDERING ACROSS NORTH GEORGIA WILL PROVIDE A FOCUS FOR
ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.
MOST STORMS SHOULD STAY BELOW SEVERE CRITERIA DUE TO MODEST
INSTABILITIES AND WEAK WIND SHEAR PROFILES...BUT AN ISOLATED
SEVERE THUNDERSTORM OR TWO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
TDP
In the hours before
Special weather statement, Jul 3, 2:16 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 PM EDT SUN JUL 3 2011
GAZ067-079-031945-
316 PM EDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN TALBOT AND MERIWETHER COUNTIES UNTIL 345 PM EDT...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MANCHESTER...MOVING SOUTHWEST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TALBOT AND MERIWETHER COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE RALEIGH...WOODBURY...MANCHESTER...
WOODLAND...WARM SPRINGS AND FLINT HILL. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3287 8478 3300 8458 3294 8452 3292 8453
3291 8451 3288 8451 3287 8447 3286 8449
3284 8446 3273 8462 3280 8470 3284 8470
TIME...MOT...LOC 1917Z 050DEG 10KT 3287 8459Special weather statement, Jul 3, 2:19 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT SUN JUL 3 2011
GAZ046-048-057-032000-
319 PM EDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN ROCKDALE...
NEWTON AND HENRY COUNTIES UNTIL 400 PM EDT...
AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ALMON THE THUNDERSTORM WAS NEARLY
STATIONARY.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS ROCKDALE...NEWTON AND HENRY COUNTIES THROUGH 400 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GUM CREEK...GEORGIA
INTERNATIONAL HORSE PARK...RICHARDSON PARK...MILSTEAD...CONYERS...
KELLEYTOWN...ALMON...MAGNET...ALMON...OAK HILL...ROCKY PLAINS...
STARRSVILLE...PORTERDALE...OXFORD AND COVINGTON. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3355 8369 3341 8406 3359 8415 3374 8392
TIME...MOT...LOC 1919Z 324DEG 2KT 3362 8394
Special weather statement, Jul 3, 2:56 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
356 PM EDT SUN JUL 3 2011
GAZ047>049-059-032045-
356 PM EDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WALTON...
NEWTON...MORGAN AND JASPER COUNTIES UNTIL 445 PM EDT...
AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES WEST OF APALACHEE TO NORTH
ALCOVY...MOVING EAST AT 5 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WALTON...NEWTON...MORGAN AND JASPER COUNTIES THROUGH 445 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TURTLE
COVE...NORTH ALCOVY...RUTLEDGE...HARD LABOR CREEK STATE PARK...BRICK
STORE...STARRSVILLE...STEWART...MANSFIELD...EBENEZER...NEWBORN...
EUDORA...REESE...CALVIN...FARRAR AND SHADY DALE. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3355 8345 3334 8365 3336 8386 3342 8391
3343 8392 3355 8379 3377 8360 3367 8340
TIME...MOT...LOC 1956Z 270DEG 6KT 3371 8352 3355 8368
3345 8382Special weather statement, Jul 3, 3:24 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT SUN JUL 3 2011
GAZ066-067-032100-
424 PM EDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 50 MPH WINDS
IN TROUP AND MERIWETHER COUNTIES UNTIL 500 PM EDT...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED JUST EAST OF MOUNTVILLE OR ABOUT 8
MILES EAST OF LAGRANGE...MOVING SOUTHWEST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
TROUP AND MERIWETHER COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE ODESSADALE...MOUNTVILLE...BIG SPRINGS
AND STOVALL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3294 8483 3294 8490 3301 8496 3309 8488
3304 8476
TIME...MOT...LOC 2024Z 027DEG 8KT 3302 8486Special weather statement, Jul 3, 3:30 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT SUN JUL 3 2011
GAZ092-093-032100-
430 PM EDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN SCHLEY AND MACON COUNTIES UNTIL 500 PM EDT...
AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR MURRAYS CROSSROADS...MOVING
SOUTHWEST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
SCHLEY AND MACON COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE MURRAYS CROSSROADS...CONCORD AND
ELLAVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3223 8435 3232 8439 3238 8433 3237 8432
3237 8426 3240 8425 3235 8414 3222 8423
TIME...MOT...LOC 2030Z 027DEG 8KT 3233 8427Special weather statement, Jul 3, 3:31 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EDT SUN JUL 3 2011
GAZ050-032100-
431 PM EDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 50 MPH WINDS
IN GREENE COUNTY UNTIL 500 PM EDT...
AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WRAYSWOOD...MOVING SOUTHEAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
GREENE COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE WRAYSWOOD...GRESHAMVILLE...CAREY...PENFIELD...WOODVILLE
AND GREENSBORO. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3346 8318 3353 8328 3353 8327 3360 8335
3365 8336 3369 8340 3371 8337 3373 8330
3376 8328 3370 8312 3370 8311 3368 8303
TIME...MOT...LOC 2032Z 300DEG 4KT 3366 8329Lightning, Morgan
- When
- July 3, 3:35 PM EST
- Where
- Morgan County, 4 mi NW of Godfrey
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.491, -83.569
The Morgan County 911 Center reported that lightning struck a tree, starting a fire in a field between Madison and Godfrey in the southwest part of the county.
Hail, Muscogee
- When
- July 3, 4:28 PM EST to 4:32 PM EST
- Where
- Muscogee County, 0.9 mi N of Midland to Flat Rock
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.583, -84.820
The public observed quarter to slightly less than golf ball-sized hail across far north central Muscogee county. Most of the hail was the size of quarters to half-dollars.
Hail, Bibb
- When
- July 3, 5:52 PM EST to 5:55 PM EST
- Where
- Bibb County, Arkwright to 2 mi SSE of Arkwright
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.930, -83.700
The public observed quarter-sized hail near Arkwright in the extreme northeast part of the county, including along Interstate-75 at the Arkwright Road Exit and Candlewood Suites. Strong gusty winds were also observed in the area, which blew some light-weight objects about. Wind gusts were estimated to be around 40 mph.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 3 to 7, 20113 deaths · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20111 death · 1 injured · $79,000 · 1 in hail · 15 events
- Heat and Hail in Virginia, July 3, 20111 death · $41,000 · 1.5 in hail · 27 events
- Flash Flooding and Damaging Winds in Nevada, July 3 to 5, 20111 injured · $1.2 million · 61 kt wind · 6 events
- Flash Flood in Pennsylvania, July 3 to 4, 2011$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, July 3 to 4, 2011$297,000 · 2 in hail · 34 events
- Hail and Damaging Winds in Kansas, July 3, 20112 injured · $30,000 · 61 kt wind · 17 events
- Flash Flood and Debris Flows in Pennsylvania, July 3 to 4, 2011$75,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Missouri, July 3, 2011$25,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in West Virginia, July 3, 2011$35,000 · 1.25 in hail · 9 events
- Damaging Wind and Lightning Strike in Arkansas, July 3, 2011$40,000 · 53 kt wind · 2 events
- Flooding and Hail in Ohio, July 3 to 4, 2011$25,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331982, 331994, 331989.